Barbiturate Abuse (cont.)
What are the risk factors for barbiturate abuse?
Although the medical use of barbiturates has declined since the 1970s, and street abuse was also in decline, high school surveys suggest abuse has been rising over last 10 years. A common reason to abuse barbiturates is to counteract the symptoms of other drugs.
- The increase in the abuse of barbiturates may be due to the popularity of stimulating drugs such as cocaine and methamphetamines. The barbiturates ("downers") counteract the excitement and alertness obtained from the stimulating drugs.
- Today's drug abusers may be too young to remember the death and dangerous effects barbiturates caused in the 1970s, so they underestimate the risks of using them.
- Barbiturates are also commonly used in suicide attempts.
- Other risk factors for the use of barbiturates includes other addictions, like to gambling, tobacco, alcohol, or other drugs.
In general, barbiturates can be thought of as so-called brain relaxers. Alcohol is also a brain relaxer. The effects of barbiturates and alcohol are very similar. Pain medicines, sleeping pills, and antihistamines also cause signs and symptoms similar to those of barbiturates.
People who abuse barbiturates use them to obtain a "high," which is described as being similar to alcohol intoxication, or to counteract the effects of stimulant drugs.
- In small doses, the person who abuses barbiturates feels drowsy, disinhibited, and intoxicated.
- In higher doses, the user staggers as if drunk, develops slurred speech, and is confused.
- At even higher doses, complications can include the person being unable to be aroused (coma) and possibly stop breathing. Death is possible.
- One of the dangers of abusing barbiturates is that the difference between the dose causing drowsiness and one causing death may be small. In the medical profession, this difference is called a narrow therapeutic-to-toxic range. This is the reason why barbiturates are dangerous. It is also why barbiturates are not often prescribed today.
- In addition to having a narrow therapeutic range, barbiturates are also addictive. If taken daily for longer than about one month, the brain develops a dependence on the barbiturate, which causes severe symptoms if the drug is withheld.
- Symptoms of withdrawal or abstinence include tremors, difficulty sleeping, and agitation. These symptoms can become worse, resulting in life-threatening symptoms, including hallucinations, high temperature, and seizures.
- Pregnant women taking barbiturates can cause their baby to become addicted, and the newborn may have withdrawal symptoms.
Medically Reviewed by a Doctor on 7/28/2016